Print

Print


 I have been a regular user of Ketamine for about 3 yrs now.
Several observations:
I began using Ketamine with 0.05mg/kg added Versed and 0.01mg/kg atropine
and the Ketamine dose at 4 mg/kg IM

I have given varying doses of IM Ketamine to get the optimum sedation and
time to awake response.  The optimum (for me) is 3mg/kg.  Less than that and
occasionally it will not "take."

Don't let your nurses give in the buttock. If it hits fat, it will take over
20 min to be absorbed.  Lateral IM thigh has never failed me.

Atropine is probably useful.  I have tried it with and without.  Without the
atropine there is more salivaton, but when I carefully observe the
oropharynx under the Ketamine, the salive build up is probably just as much
as the child not "swallowing" as much (airway has never been a problem).

I have had no problems with emergence when not using Versed.  Children dream
during the procedure. If you approach them calmly and quiet them bofore the
sedation, they will not have nightmares as a rule on awakening. The only
emergence reaction I have ever seen was in 1975 when I was making rounds as
an intern on the Peds floor and a 4 year old awoke from a tonsillectomy
screaming after ketamine in the OR.
(You know, I still vividly remember my own  halothane induction and
vomiting blood post operatively when I had my own tonsils out at age 5 -
circa 1956.  That is still one of my most dramatic childhood memory).

Just my 2 cents.  All anecdotal..... I'm sure you will get a lot of
different responses to this question.

Alan





----- Original Message -----
From: "Elliot Rodriguez" <[log in to unmask]>
To: <[log in to unmask]>
Sent: Friday, March 24, 2000 8:48 AM
Subject: Ketamine


> I don't know if this has alreay been brought up on the list but I was
> wondering what the group's practice habit is regarding the addition of
> Versed to IM/IV ketamine to reduce the incidence of dysphoric emergence
> reactions.  I always add atropine or glyccopyrolate but don't always add
> Versed as some sources I've read recommend - I do use it when sedating
> older kids due to the higher risk of dysphoria.
> Also I recently had a unusual failure of ketamine (admittedly I slightly
> underdosed using only 3mg/kg IM) and wasn't able to find a reference as
> to the safety of multiple doses (more than two)of ketamine for the same
> procedure or what the maximum mg/kg dose is.
>
>
> Elliot Rodriguez, MD FACEP
> SUNY HSC Syracuse
>
> For more information, send mail to [log in to unmask] with the
message: info PED-EM-L
> The URL for the PED-EM-L Web Page is:
>   http://www.brown.edu/Administration/Emergency_Medicine/ped-em-l.html

For more information, send mail to [log in to unmask] with the message: info PED-EM-L
The URL for the PED-EM-L Web Page is:
  http://www.brown.edu/Administration/Emergency_Medicine/ped-em-l.html